Anti anti depressants

Hello lovely people . A quick question I have been on levothyroxine for about a month because of hypothyroidism . I went back to my dr recently because I had been suffering symptoms of depression anxiety and not coping at work which I now suspect are all thyroid -related . My gp signed me off work and said ' you've got depression , I don't think it's anything to do with your thyroid ' she wanted to prescribe an anti depressant but I said I would rather not start on anti depressants . She then recommended St. John's wort but told me to check with my chemist as to whether it could be taken with levothyroxine . The pharmacist didn't know but looked on the instructions and said no. Is there any other herbal remedy I could take which might help with my mood or should I just wait for the levothyroxine to really kick in ? 

13 Replies

  • Wait for the levo to kick in......  You need to have tsh around 1 and the free t4 and free t3 at top of ranges.....   If then, you are still depressed the anti d's might help.....  But low free t3, cam make some people very depressed and it is not resolved by anti depressants, only by correct thyroid medication.


  • Thank you Galathea that is what my instincts had already told me but it worries me that my GP didn't make the connection between my hypothyroidism and my depression . 

  • It is well documented - in fact T3 was used to treat low mood back in the 50's.

    Also check your B12 levels - when below 500 it can become a neurological condition and not a vitamin one.  Also check VitD - Folate - Ferritin too ....


    Edit button did not work for me .....

  • I have also been signed off work and the GP also tried to prescribe me anti depressants.

    I would not take them. My Hypothyroidism was mistakenly diagnosed as depression 10 years ago and I was prescribed anti depressants. I tried numerous different ones and they all had horrendous side effects with me. One even lead to me having constant suicidal thoughts. None of them worked but in hindsight depression was not my problem it was the Thyroid. This is why I think that the anti depressants did not work for me and had some really nasty side effects.

    The cause of the problem needs to be treated and doctors should not be trying to prescribe "band aids" to hide the problem.

    I am not a medical professional and this is my own opinion from personal experience.

    If the doctors at the time had bothered to do some rudimentary tests I may have been diagnosed 10 years ago instead of last November. 

  • It is disgraceful that people have to wait such a long time for a diagnosis. The diagnose a 'symptom' and rely only upon the TSH which is from the pituitary gland and might never reach the 10 the BTA guidelines state is the starting point whereas in other countries it is 3.

    See my response below.

  • I had very similar experiences as SCarr998. My brain was already badly affected by thyroid disease so I couldn't think clearly or rationally or make any decisions for myself. Antidepressants caused suicide ideation and worse; I was also put on an anti-psychotic, an anxiolytic, high strength beta-blockers (side effect- depression) which scrambled my brain even more. I was a zombie for 6 ruined, wasted years.  No blood tests or physical examinations were done by that GP - my symptoms were 'all psychological'.

  • I'm assuming that you feel better now and if so what helped you ? 😀

  • Anita Apple

    By a roundabout route I eventually saw another GP who ordered a whole raft of blood tests, which showed hyperactive thyroid.  Endos gave me Carbiomazole but also talked me into RAI, because I was still unable to think for myself.  After about 16 months of being told I was either still hyper or 'normal' I started rapidly gaining weight and getting breathless.  Blood tests still 'normal'. My cognitive functions had gradually started to recover and I had stopped all the psychotropic drugs. In desperation I turned to the internet, finally discovered Dr. P.  He told me I had Hashi's, which had caused a long period of being hyper, but feeling hypo.

    It's been a long journey of recovery since I first saw him in January 2013, trying different meds, but at last I think I'm getting there. I'm taking NDT plus extra T3 as well as a high dose of NAX as I'm under a lot of stress due to a personal matter. I'll be forever grateful to Dr. P. I don't know where I'd be without him.

  • That's awful ... So sorry x

  • Depression is a clinical symptom of hypothyroidism. I will give you a list and you can tick off yours and present to your GP.Doctors haven't been educated in the function of thyroid hormones it would appear to me, in the UK in particular.

    As your dose increases you should convert T4 (levothyroxine) to more T3 (liothyronine) as it is the Active Hormone required in all of receptor cells is T3.

    Your GP should do a Free T3 blood test to see if it is low and thus contributing to 'depression' symptom.

    Read in the link below the reason for testing FT3.

  • Thank you Shaws My GP was v sympathetic but I felt that she didn't really understand the link and it's hard to say ' well I read on the internet that ...' without sounding like a neurotic 'I know better than you even though you've had years of training' type !! 

  • Hi Anitaapple 

    Point your GP at the NICE guidelines which include depression and confusion in the symptom list for hypo

You may also like...